Insulin Update: Tresiba Troubles

  When I was feeling the worst - in early May. 

When I was feeling the worst - in early May. 


back in November,  

I wrote about how I LOVED my new-found freedom after ditching my insulin pump and starting injections. 

Injections were a welcome change after years using an insulin pump, and I was having great results with my switch to Tresiba and Actrapid (also known as Regular, NovolinR/HumulinR). 

I used Tresiba HAppily for just over 6 months before I started noticing strange symptoms that kept getting worse/more frequent:

  • Dizziness
  • Brain fog
  • Persistent cough
  • Popping sensation in the ears
  • Headache -- side to side by the ears
  • Exhaustion
  • General malaise
  • Heart palpitations

All I wanted to do was sleep and several times I didn't get out of bed for 10-12 hours. (I know, this is a dream for many moms like me, but it was really concerning. The only thing I could do was sleep.) 

I felt truly terrible and that led me to Urgent Care and my Endo - both of which were of no help -- more info on that below.

I HAD to figure out what was going on.

Since those of us with diabetes tend to be a bio-hacking crew, I've been experimenting for past last month to see if I could improve how I was feeling.

My first suspicion was insulin. Every hour of every day, we're relying on man-made chemicals that we inject into our bodies. The first plan of action: 

I went back to my Insulin pump (using only Humalog) for 20 days.

Humalog was my 'safe' insulin that I've used for nearly the entire 17 years since diagnosis. That would remove the Tresiba factor from the equation. 

Thankfully, over those 20 days with the pump, my symptoms slowly decreased.

I thought it was possibly coincidental. Maybe I was getting over allergies or illness (unlikely, but possible) -- so I tried Tresiba again.

I normally split Tresiba doses, so I took my smaller dose before bed and my larger dose the next morning. After my second, larger shot in the morning (approximately 8 hours after the first), my symptoms returned rapidly. 

It was almost as though a dense fog were rolling over me and knocking me down. I could barely function. 

I was completely startled by this return of symptoms because I really didn't think that Tresiba could create such dramatic lethargy and brain fog, among the other more specific symptoms.

This experience convinced me that Tresiba was a problem,  so I started my insulin pump again and scheduled an appointment with my Endo to request Levemir as my new basal insulin.

(In case you're wondering, I REALLY prefer injections now and going back to the pump recently has been a complete hindrance -- and merely a short-term fix rather than long-term solution. The reasons why I made the initial switch are here.) 

 

I was using the pump again for 10 days in anticipation of my Endo appointment this week when this past weekend, I had a bit of an issue...

I was away from home and had a pump occlusion.

For those of you who are not familiar with insulin pumps, this is when insulin delivery is suddenly stopped. It's often due to the cannula -- the part inserted into the skin-- getting blocked, or the tubing becoming kinked. In my case, it was an occlusion alarm, so the pump would not function without replacing the problematic tubing and/or cannula. I tried to disconnect and restart the pump, but no luck. I still received the error and had a non-functioning pump. 

Silly me, I didn't have replacement pump supplies with me- 

but luckily I was still carrying Tresiba.

Since I wasn't going to be home for several hours, I took my normal, larger daytime dose of Tresiba. After 2 hours, all of my symptoms returned again, even faster and stronger this time.

I felt terrible once again. 

 

Tresiba is A problem for me. 

Over this past month, I've had blood tests run twice. Electrolytes are all good.

D3, B12, and iron are all decent (within MY normal range).

I've increased sodium and protein consumption and decreased caffeine.

I can't find anything other than the Tresiba that could be causing this -- and with my two "test" days trying Tresiba again with poor outcomes, it's pretty obvious that's the culprit.

My Endo thinks I'm crazy. He says no one can suddenly have problems with an insulin after using it for 6 months -- but this is also the same Endo that says it's completely unnecessary to split Tresiba doses, even though I can show him basal testing graphs to the contrary. And he tells me that it's impossible for short pen needles to hurt more than the long ones.

Maybe I'm just strange that way, or maybe he doesn't know what he's talking about since he doesn't live with diabetes every day like we do.

This is my body and I have to do what I can to take care of it. 

 

I'm grateful to have options:

1.) I'm seeing my Endo again tomorrow to request Levemir and return to multiple daily injections.

2.) Although I don't prefer my insulin pump anymore, it's a great backup and I have plenty of supplies for it. 

3.) I'm glad to have 3 rounds of blood tests over the last 3 months to ensure that my thyroid/blood counts/electrolytes are all in the appropriate ranges. 

I share this story because I've heard anecdotally of others having problems with Tresiba-- mainly sinus, ear, and cough issues-- and I guarantee there are people out there who are experiencing symptoms, but unsure of the cause. 

 

This is NOT saying that Tresiba is a bad insulin.

Unfortunately, Just bad for me. 

I'm hopeful that a change in basal insulins will be a better long-term solution for me. 

 

I urge you ALL to know your body, know what's unusual for you, and be proactive about your health!


*If you're experiencing any unusual symptoms, please seek medical attention immediately. All medications have side effects that can range from minor to life-threatening.  

For a list of possible side effects, this is one of the best links for published Tresiba-related symptoms and health issues. 


If you've been using Tresiba, please share your story below in the comments. I'd love to learn about your experiences!